Alert archive / New Mexico / Red Flag Warnings in 2019
Red Flag Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 28, 2019, 2:14 PM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at Apr 29, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2019, 2:14 PM MDT (20:14 UTC)
- In effect from
- Apr 29, 2019, 12:00 PM MDT
- Expired
- Apr 29, 2019, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS El Paso, TX
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3770 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829 WWUS84 KEPZ 282014 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 214 PM MDT Sun Apr 28 2019 ...CRITICAL FIRE CONDITIONS EXPECTED MONDAY FOR SOUTHWEST NEW MEXICO... .An upper level low will move over Arizona on Monday, with a tightening surface pressure gradient ahead of it. Winds will increase in the afternoon, along with above normal temperatures and relative humidities dropping to the lower teens. Winds will be strongest along the Arizona/New Mexico border. Conditions will improve by sunset, as winds decrease and temperatures begin to drop. NMZ111-290415- /O.NEW.KEPZ.FW.W.0009.190429T1800Z-190430T0300Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 214 PM MDT Sun Apr 28 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Monday. * AFFECTED AREA...Fire weather zone 111. * WIND...Sustained southwest winds of 20 to 30 mph with gusts up to 40 mph. * HUMIDITY...8 to 12 percent. * HIGHEST THREAT...Lowlands of the New Mexico bootheel. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Dennhardt
2 follow-up statements
731 WWUS84 KEPZ 291147 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 547 AM MDT Mon Apr 29 2019 ...CRITICAL FIRE CONDITIONS EXPECTED TODAY FOR SOUTHWEST NEW MEXICO... .An upper level low will move over Arizona on today, with a tightening surface pressure gradient ahead of it. Winds will increase in the afternoon, along with above normal temperatures and relative humidities dropping to the single digits to lower teens. Winds will be strongest along the Arizona/New Mexico border. Conditions will improve by sunset, as winds decrease and temperatures begin to drop. NMZ111-292100- /O.CON.KEPZ.FW.W.0009.190429T1800Z-190430T0300Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 547 AM MDT Mon Apr 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire weather zone 111. * WIND...Sustained southwest winds of 20 to 30 mph with gusts up to 40 mph. * HUMIDITY...8 to 12 percent. * HIGHEST THREAT...Lowlands of the New Mexico bootheel. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
225 WWUS84 KEPZ 291845 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 1245 PM MDT Mon Apr 29 2019 ...CRITICAL FIRE CONDITIONS EXPECTED TODAY FOR SOUTHWEST NEW MEXICO... .An upper level low will move over Arizona today, with a tightening surface pressure gradient ahead of it. Winds will increase later this afternoon, along with above normal temperatures and relative humidities dropping to the single digits to lower teens. Winds will be strongest along the Arizona/New Mexico border. Conditions will improve by sunset, as winds decrease and temperatures begin to drop. NMZ111-300300- /O.CON.KEPZ.FW.W.0009.000000T0000Z-190430T0300Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 1245 PM MDT Mon Apr 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire weather zone 111. * WIND...Sustained southwest winds of 20 to 30 mph with gusts up to 40 mph. * HUMIDITY...7 to 12 percent. * HIGHEST THREAT...Lowlands of the New Mexico bootheel. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 2:04 PM MDT, 10 minutes earlier.
Area forecast discussion, Apr 28, 2:04 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
204 PM MDT Sun Apr 28 2019
.SYNOPSIS...
Small upper low just off the California coast will move into
Arizona Monday and then lift out across the southern Rockies
Tuesday morning. This will bring some winds to the area, with the
strongest winds west of Deming Monday afternoon. The system will
also bring a slight chance of mountain thunderstorms Monday
afternoon and evening, along with cooler air for Tuesday. High
temperatures could cool as much as 10 degrees Tuesday, but this
still means temperatures right near seasonal normals. Our next
shot at weather will be Thursday night into Saturday as a cool
front sweeping in from the northeast will bring in moisture. This
boundary will move into south central New Mexico Thursday night,
creating a slight chance of thunderstorms, mainly east of the Rio
Grande. On Friday the moisture will remain mostly east of the
Continental Divide, giving this area a chance of thunderstorms.
The moisture will be swept out to the east on Saturday, though
Otero and Hudspeth Counties could still see a stray thunderstorm.
&&
.DISCUSSION...
Current weather situation shows the area under plenty of sunshine
with just some thin, wispy cirrus sweeping overhead. Last night's
back door front did indeed stall along our far eastern terrain
and should continue to mix out as boundary drifts back eastward.
Small cutoff low off the southern California coast has been
spinning away for several days, but should begin to get caught up
in southern branch of the jet stream this evening.
The upper low will move to western Arizona Monday afternoon, and
then lift out across southern Colorado Tuesday morning. The low
will push a cool front across with it, and the combination will
begin to tighten the pressure gradient Monday. To the east,
another back door surge will move in to eastern New Mexico before
halting its westward movement. This will inhibit much of any lee
side low development thus forcing weaker lee side troughing over
the central/eastern CWA. This will allow strong winds to develop
west of Deming later Monday afternoon, so will issue Wind Advisory
for the Bootheel and Gila Upland zones. With dry conditions Red
Flag Warning will also be issued for much of this area. Winds will
remain breezy Monday night as the system moves through remainder
of CWA. A few thunderstorms are possible over mountain areas
Monday afternoon and evening.
Pacific cool front will cool things down for Tuesday, perhaps as
much as 10 degrees, but this just means temps back to near normal.
We wait for our next weather maker towards the end of the work
week, as we wait for yet another back door front. This front will
reach the Sac Mtns Thursday morning, combining with dryline moving
to the area Thursday evening as low level southeast flow
increases. GFS has been varying some on the moisture intrusion,
with latest run showing moisture perhaps reaching the Continental
Divide by Thursday night, though POPs probably limited to about El
Paso east. The moisture remains in place Friday though this run
already showing some scouring out by dry air Friday night.
Previous runs had not shown this scouring out til Saturday. Will
keep POPs over most of the area except the NM Bootheel. GFS
trimming MUCAPE values also. Runs yesterday showed MUCAPE values
up to 1500 J/kg, now down below 1000 J/kg. Still, decent
instability and directional shear environment could allow a few
strong/severe storms to develop Friday. Drying continues Saturday,
though low POPs remain for the far eastern CWA. Temperatures
through this period remaining warm, though not quite as warm as
the past several days.
Sunday and beyond...short wave ridge move across the area,
clearing skies and allowing further warming of temperatures.
Longer range GFS/ECMWF not showing much promise of any rain into
mid week of next week.
&&
.AVIATION...Valid 29/00Z-30/00Z...
VFR conditions expected through forecast period. Skies SCT-BKN250
becoming SKC-SCT250 overnight. Winds beginning 240-270 at 15G25KT
becoming 270-300 at 07-12 KT after 03Z. Stronger winds expected
Monday into Monday night.
.FIRE WEATHER...
Mostly clear and mild overnight, with winds well below critical
thresholds. Winds will increase on Monday, as an upper level system
approaches to our west. The strongest winds will occur Monday
afternoon west of the Rio Grande, with a few areas in the
southwestern lowlands reaching critical thresholds. Relative
humidities will drop to the lower teens, therefore warranting a Red
Flag tomorrow afternoon. Elevated fire conditions will exist
elsewhere with breezy winds and RH near 10%. Slightly better
moisture over Grant and Catron Counties will produce a slight chance
for mountain rain showers Monday night.
Temperatures will be back to near-normal on Tuesday, with winds
below critical thresholds. A backdoor cold front arrives Thursday
night, with shower and thunderstorm chances returning
Friday/Saturday. Vent rates will be Very Good to Excellent through
the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 63 91 62 82 / 0 0 0 0
Sierra Blanca 57 86 56 79 / 0 0 0 0
Las Cruces 55 86 52 79 / 0 0 0 0
Alamogordo 56 89 55 80 / 0 0 0 0
Cloudcroft 40 66 42 59 / 0 0 10 0
Truth or Consequences 56 86 51 79 / 0 0 0 0
Silver City 50 77 48 69 / 0 10 20 0
Deming 52 86 48 78 / 0 0 0 0
Lordsburg 53 85 46 77 / 0 0 0 0
West El Paso Metro 62 91 58 81 / 0 0 0 0
Dell City 56 91 56 84 / 0 0 0 0
Fort Hancock 61 94 59 86 / 0 0 0 0
Loma Linda 56 85 58 77 / 0 0 0 0
Fabens 62 91 59 84 / 0 0 0 0
Santa Teresa 56 88 55 81 / 0 0 0 0
White Sands HQ 61 88 59 79 / 0 0 0 0
Jornada Range 49 86 48 79 / 0 0 0 0
Hatch 50 88 48 80 / 0 0 0 0
Columbus 58 89 53 81 / 0 0 0 0
Orogrande 56 89 54 79 / 0 0 0 0
Mayhill 45 78 49 68 / 0 0 10 0
Mescalero 44 76 47 68 / 0 0 10 0
Timberon 42 74 46 66 / 0 0 0 0
Winston 40 80 41 72 / 0 10 10 0
Hillsboro 50 84 49 77 / 0 0 10 0
Spaceport 48 86 46 79 / 0 0 0 0
Lake Roberts 39 79 40 70 / 0 20 30 0
Hurley 48 81 46 72 / 0 0 10 0
Cliff 39 83 39 74 / 0 20 30 0
Mule Creek 39 81 40 73 / 0 30 30 0
Faywood 50 81 47 72 / 0 0 10 0
Animas 52 86 45 79 / 0 0 0 0
Hachita 51 86 45 79 / 0 0 0 0
Antelope Wells 53 86 48 79 / 0 0 0 0
Cloverdale 51 79 48 74 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 9 PM MDT Monday for NMZ111.
Wind Advisory from noon to 9 PM MDT Monday for NMZ402>407.
TX...None.
&&
Hefner/DennhardtHazardous weather outlook, Apr 28, 6:57 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 657 AM MDT Sun Apr 28 2019 NMZ401>403-407>417-TXZ418>424-291300- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Mimbres Basin-Eastern Black Range Foothills- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 657 AM MDT Sun Apr 28 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms will be possible late Thursday through Friday. The threat of thunderstorms may linger into Saturday for parts of Otero and Hudspeth Counties. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ404>406-291300- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel- 657 AM MDT Sun Apr 28 2019 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday For Monday... Southwest winds will increase 25 to 35 mph with gusts 40 to 50 mph late Monday afternoon. This may lead to periods of Blowing Dust, particularly near Lordsburg Playa, where travel may become hazardous at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:52 PM MDT | Wind Advisory | EPZ | Grant, Hidalgo, Luna | 30 hr |
Nearby
Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.